Did switch cause depression

I have Hashimoto's, and took Armour for 4 years, but it always caused me to have an immune reaction. In June 2014 I decided to switch from 85 mcg of Armour daily to 60 mcg of levothyroxine and 35 mcg of Cytomel daily. Ever since I switched, I have battled pretty severe depression. I am sure that the 85 mcg tabs of Armour don't have more than 35 mcg of T3. Does anyone have an idea why the depression started when I switched? When I have mentioned it to the 4 different physicians I have seen in the past year, they just have a blank face and offer no explanation. You can reply to ralph.dundas@yahoo.com, if you like. (I'm a woman.)

9 Replies

  • Klagh, 85mg Armour contains 47.5mcg T4 and 11.25mcg T3. 60mcg T4 + 35mcg T3 is a heck of a dose increase in one hit. Have you had thyroid levels checked? Depression can be a symptom of overmedication thyroid.about.com/od/thyroi...

  • I tried several methods of treatment when I wasn't improving on levothyroxine and also having more symptoms.

    I then took NDT then added T3. I felt o.k. for a while then not too good - in actual fact even though I had no signs of taking too much thyroid hormones it turned out that it was. I stopped NDT and took T3 only and even though my dose was/is now much lower I actually feel better.

    It took me about 5 years - beginning with levothyroxine - to find a solution for me so it isn't always straightforward as we all differ in our requirements. Many psychiatrists prescribe T3 for depressed patients (not necessary ones with hypo) as it is the active hormone our body needs to function and the brain contains the most receptor cells. These cells need sufficient to saturate them and maybe you cannot convert levo into sufficient. Have you had a Free T3 blood test. Depression is a clinical symptom of hypothyroidism as well.

  • I HEAR YOU! when you say the solution isn't always straightforward!!! I've been working on returning to optimal functioning for a year. (Although I've had Hashi's for 14 years, I limped along for 13 years taking porcine thyroid, managing somehow to hold down a full-time job. Finally a year ago I just couldn't work any more and retired.) I'm female with Hashi's, post menopausal. My root cause is severe hormone imbalance as a result of menopause. I need progesterone, however, I was advised not to take hormones due to a genetic clotting gene that could cause a stroke. Without enough progesterone, I can't convert T4 to T3. No vitamins or gluten-free, sugar-free diet are going to solve my issue (although they are important). I have known for a year that I need more T3, but 3 GPs and one naturopath have kept insisting that I just need to take more and different supplements, vitamins, or naturopathic anti-depressants, or get massages and acupuncture. YES, I am depressed. I give up - I'm going the pharmaceutical route. I found an article by Alan Jay Cohen, MD, that asserts fluoxetine and d-amphetamine together can resolve Hashimoto's anergia fatigue and depression. I'll do that until I can get the amount of T3 I need. MUCH of the research I have read in the past year says that ADDs/ADHDs are ALWAYS hypothyroid. So evidently, LOW THYROID FUNCTION causes ADHD/ADD!! The much discussed/reported brain fog of hypothyroidism and Hashimoto's is actually what is called ADD/ADHD!! Blessings to you and thanks for listening.

  • No wonder you are 'depressed' if medical experts are insistent you are but I am not medically qualified but please consider carefully and read the side effects of fluoxetine and dextroamphetamine. If we are unwell sometimes we cannot tell the difference of what we should be experiencing or not.



    We do get desperate and want a solution but T3, even if someone can give you a trial it 'might' be more helpful and I think you should at the very least be allowed that. Not everyone feels better with T3.

    Excerpt re T3:

    "Now, to address your rheumatologist’s assertion that T3 is dangerous, and his implication that amitriptyline is not. I think the best way to reply to him is to quote publications that are available to him. In the USA, when patients get their prescriptions filled for T3 (usually the brand Cytomel), the pharmacist usually gives them a leaflet on the product. The leaflet contains the following statement:

    "NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with the proper use of this medicine." (Medi-Span, Inc.: Database Version 97.2. Data © 1997.)

    This statement makes a fact perfectly clear: When used sensibly, T3 is extraordinarily safe among prescribed drugs. When I say extraordinarily safe, I’m comparing T3 with drugs such as the amitriptyline which your rheumatologist prescribes for you.


    No wonder our minds spin trying to work out the pros and cons when we cannot get co-operation from the 'experts' regarding our wellbeing.


  • Thanks!

  • Is Hashimoto's the cause of hypothtyroidism?

  • Does Hashimoto's lead to/cause hypothyroidism?

    Does a person FIRST have Hashimoto's and THEN develop hypothyroidism?

    If so, then at the point one actually has hypothyroidism, NDT would work as a treatment, wouldn't it?

  • Klagh,

    Hashimoto's does lead to hypothyroidism. The path can include periods of both hyper- and hypo-thyroidism - as well as euthyroidism. It can take years for someone to become permanently hypothyroid.

    Hashimoto's is only one cause of hypothyroidism - although the most common in the UK and the USA, there are other causes. Around the world iodine deficiency seems to be the most common single cause.

    Desiccated thyroid can be used but some people feel that they do not do as well as on levothyroxine and/or liothyronine.

  • Thanks helvella!

You may also like...